The Annals of Probability

The simple harmonic urn

Edward Crane, Nicholas Georgiou, Stanislav Volkov, Andrew R. Wade, and Robert J. Waters

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study a generalized Pólya urn model with two types of ball. If the drawn ball is red, it is replaced together with a black ball, but if the drawn ball is black it is replaced and a red ball is thrown out of the urn. When only black balls remain, the roles of the colors are swapped and the process restarts. We prove that the resulting Markov chain is transient but that if we throw out a ball every time the colors swap, the process is recurrent. We show that the embedded process obtained by observing the number of balls in the urn at the swapping times has a scaling limit that is essentially the square of a Bessel diffusion. We consider an oriented percolation model naturally associated with the urn process, and obtain detailed information about its structure, showing that the open subgraph is an infinite tree with a single end. We also study a natural continuous-time embedding of the urn process that demonstrates the relation to the simple harmonic oscillator; in this setting, our transience result addresses an open problem in the recurrence theory of two-dimensional linear birth and death processes due to Kesten and Hutton. We obtain results on the area swept out by the process. We make use of connections between the urn process and birth–death processes, a uniform renewal process, the Eulerian numbers, and Lamperti’s problem on processes with asymptotically small drifts; we prove some new results on some of these classical objects that may be of independent interest. For instance, we give sharp new asymptotics for the first two moments of the counting function of the uniform renewal process. Finally, we discuss some related models of independent interest, including a “Poisson earthquakes” Markov chain on the homeomorphisms of the plane.

Article information

Source
Ann. Probab. Volume 39, Number 6 (2011), 2119-2177.

Dates
First available: 17 November 2011

Permanent link to this document
http://projecteuclid.org/euclid.aop/1321539118

Digital Object Identifier
doi:10.1214/10-AOP605

Zentralblatt MATH identifier
05995808

Mathematical Reviews number (MathSciNet)
MR2932666

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60J25: Continuous-time Markov processes on general state spaces 60K05: Renewal theory 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Urn model recurrence classification oriented percolation uniform renewal process two-dimensional linear birth and death process Bessel process coupling Eulerian numbers

Citation

Crane, Edward; Georgiou, Nicholas; Volkov, Stanislav; Wade, Andrew R.; Waters, Robert J. The simple harmonic urn. The Annals of Probability 39 (2011), no. 6, 2119--2177. doi:10.1214/10-AOP605. http://projecteuclid.org/euclid.aop/1321539118.


Export citation

References

  • [1] Asmussen, S. (2003). Applied Probability and Queues, 2nd ed. Applications of Mathematics (Stochastic Modelling and Applied Probability) 51. Springer, New York.
  • [2] Aspandiiarov, S. and Iasnogorodski, R. (1997). Tails of passage-times and an application to stochastic processes with boundary reflection in wedges. Stochastic Process. Appl. 66 115–145.
  • [3] Aspandiiarov, S., Iasnogorodski, R. and Menshikov, M. (1996). Passage-time moments for nonnegative stochastic processes and an application to reflected random walks in a quadrant. Ann. Probab. 24 932–960.
  • [4] Athreya, K. B. and Karlin, S. (1968). Embedding of urn schemes into continuous time Markov branching processes and related limit theorems. Ann. Math. Statist. 39 1801–1817.
  • [5] Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Die Grundlehren der mathematischen Wissenschaften 196. Springer, New York.
  • [6] Bóna, M. (2004). Combinatorics of Permutations. Chapman & Hall/CRC, Boca Raton, FL.
  • [7] Churchill, R. V. (1937). The inversion of the Laplace transformation by a direct expansion in series and its application to boundary-value problems. Math. Z. 42 567–579.
  • [8] Cox, D. R. (1962). Renewal Theory. Methuen, London.
  • [9] Feller, W. (1941). On the integral equation of renewal theory. Ann. Math. Statist. 12 243–267.
  • [10] Feller, W. (1968). An Introduction to Probability Theory and Its Applications. Vol. I, 3rd ed. Wiley, New York.
  • [11] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II, 2nd ed. Wiley, New York.
  • [12] Fisch, R., Gravner, J. and Griffeath, D. (1991). Cyclic cellular automata in two dimensions. In Spatial Stochastic Processes. Progress in Probability 19 171–185. Birkhäuser, Boston, MA.
  • [13] Flajolet, P., Gabarró, J. and Pekari, H. (2005). Analytic urns. Ann. Probab. 33 1200–1233.
  • [14] Gut, A. (2005). Probability: A Graduate Course. Springer, New York.
  • [15] Harris, T. E. (1952). First passage and recurrence distributions. Trans. Amer. Math. Soc. 73 471–486.
  • [16] Hoffman, J. R. and Rosenthal, J. S. (1995). Convergence of independent particle systems. Stochastic Process. Appl. 56 295–305.
  • [17] Hutton, J. (1980). The recurrence and transience of two-dimensional linear birth and death processes. Adv. in Appl. Probab. 12 615–639.
  • [18] Janson, S. (2004). Functional limit theorems for multitype branching processes and generalized Pólya urns. Stochastic Process. Appl. 110 177–245.
  • [19] Jensen, U. (1984). Some remarks on the renewal function of the uniform distribution. Adv. in Appl. Probab. 16 214–215.
  • [20] Johnson, N. L. and Kotz, S. (1977). Urn Models and Their Application: An Approach to Modern Discrete Probability Theory. Wiley, New York.
  • [21] Karlin, S. and Taylor, H. M. (1981). A Second Course in Stochastic Processes. Academic Press, New York.
  • [22] Kesten, H. (1976). Recurrence criteria for multi-dimensional Markov chains and multi-dimensional linear birth and death processes. Adv. in Appl. Probab. 8 58–87.
  • [23] Kingman, J. F. C. (1999). Martingales in the OK Corral. Bull. London Math. Soc. 31 601–606.
  • [24] Kingman, J. F. C. and Volkov, S. E. (2003). Solution to the OK Corral model via decoupling of Friedman’s urn. J. Theoret. Probab. 16 267–276.
  • [25] Kotz, S. and Balakrishnan, N. (1997). Advances in urn models during the past two decades. In Advances in Combinatorial Methods and Applications to Probability and Statistics 203–257. Birkhäuser, Boston, MA.
  • [26] Lamperti, J. (1960). Criteria for the recurrence or transience of stochastic process. I. J. Math. Anal. Appl. 1 314–330.
  • [27] Lamperti, J. (1962). A new class of probability limit theorems. J. Math. Mech. 11 749–772.
  • [28] Lamperti, J. (1963). Criteria for stochastic processes. II. Passage-time moments. J. Math. Anal. Appl. 7 127–145.
  • [29] MacPhee, I. M. and Menshikov, M. V. (2003). Critical random walks on two-dimensional complexes with applications to polling systems. Ann. Appl. Probab. 13 1399–1422.
  • [30] Mahmoud, H. M. (2009). Pólya Urn Models. CRC Press, Boca Raton, FL.
  • [31] Menshikov, M. V., Èĭsymont, I. M. and Yasnogorodskiĭ, R. (1995). Markov processes with asymptotically zero drift. Problemy Peredachi Informatsii 31 60–75; translated in Probl. Inf. Transm. 31 248–261.
  • [32] Menshikov, M. V., Vachkovskaia, M. and Wade, A. R. (2008). Asymptotic behaviour of randomly reflecting billiards in unbounded tubular domains. J. Stat. Phys. 132 1097–1133.
  • [33] Pakes, A. G. (1971). On the critical Galton–Watson process with immigration. J. Austral. Math. Soc. 12 476–482.
  • [34] Pemantle, R. (2007). A survey of random processes with reinforcement. Probab. Surv. 4 1–79 (electronic).
  • [35] Pemantle, R. and Volkov, S. (1999). Vertex-reinforced random walk on Z has finite range. Ann. Probab. 27 1368–1388.
  • [36] Pittel, B. (1987). An urn model for cannibal behavior. J. Appl. Probab. 24 522–526.
  • [37] Robert, P. (2003). Stochastic Networks and Queues, French ed. Applications of Mathematics (Stochastic Modelling and Applied Probability) 52. Springer, Berlin.
  • [38] Smith, W. L. (1954). Asymptotic renewal theorems. Proc. Roy. Soc. Edinburgh Sect. A 64 9–48.
  • [39] Smith, W. L. (1959). On the cumulants of renewal processes. Biometrika 46 1–29.
  • [40] Stone, C. (1965). On moment generating functions and renewal theory. Ann. Math. Statist. 36 1298–1301.
  • [41] Ugrin-Šparac, G. (1990). On a distribution encountered in the renewal process based on uniform distribution. Glas. Mat. Ser. III 25 221–233.
  • [42] Watson, R. K. (1976). An application of martingale methods to conflict models. Operations Res. 24 380–382.
  • [43] Williams, D. and McIlroy, P. (1998). The OK Corral and the power of the law (a curious Poisson-kernel formula for a parabolic equation). Bull. London Math. Soc. 30 166–170.
  • [44] Zubkov, A. M. (1972). Life-periods of a branching process with immigration. Teor. Verojatnost. i Primenen. 17 179–188; translated in Theor. Probab. Appl. 17 174–183.